Colorado, 2014Flash Flood in Colorado, July 11, 2014
July 11, 2014 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall produced flash flooding in the Lake City area during the afternoon of the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall produced flash flooding in the Lake City area during the afternoon of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 10:48 AM MST, 47 minutes earlier.
Area forecast discussion, Jul 11, 10:48 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1148 AM MDT FRI JUL 11 2014
.UPDATE...
ISSUED AT 1133 AM MDT FRI JUL 11 2014
WATER VAPOR IMAGERY SHOWING DRY AIR MOVING INTO THE FOUR CORNERS
REGION AND ADVECTING TO THE NORTHEAST THIS MORNING AND WHILE PWATS
REMAIN HIGH...SIGNIFICANT SFC PRECIP AMTS HAVE NOT MATERIALIZED...AT
LEAST NONE THAT WE ARE AWARE OF. MODELS CONTINUE TO SHOW HIGHEST
QPF AMTS OVER NRN PORTIONS OF THE CWA AND THE CONTINENTAL DIVIDE
FOR THIS AFTN AND EVENING WHERE THE BEST UPPER LEVEL SUPPORT WILL
SET UP. EVEN SO...THE SAN JUANS AND AREAS SOUTH WILL ALSO SEE
ISOLD/SCT SHOWERS AND STORMS WITH SOME HEAVY RAINERS POSSIBLE.
HOWEVER...WITH NO REPORTS OF FLASH FLOODING OVER THE LAST TWO DAYS
AND LITTLE CHANGE FROM DAY TO DAY...WENT AHEAD AND DROPPED THE
FLASH FLOOD WATCH.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 322 AM MDT FRI JUL 11 2014
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST
ACROSS THE FORECAST AREA THIS MORNING AS ANOTHER EMBEDDED WAVE
ROTATES AROUND THE HIGHER CENTERED NEAR THE TEXAS AND OKLAHOMA
PANHANDLES. THIS ACTIVITY WILL BE ENDING AROUND SUNRISE WITH BRIEF
STABLE PERIOD THIS MORNING BEFORE WE AGAIN RECHARGE FOR ANOTHER
ROUND LATER TODAY. STRONGER WAVE LIFTING ACROSS ARIZONA USHERING
IN DRYER AIR...WHICH IS SHOWING UP NICELY IN WATER VAPOR IMAGERY.
THIS HAS SHIFTED THE DEEPER MOISTURE PLUME THAT WAS OVER UTAH
YESTERDAY INTO WESTERN COLORADO. SOME QUESTION ON HOW FAR THE
DRIER AIRMASS WILL PUSH INTO OUR AREA THIS AFTERNOON AND HOW THIS
WILL IMPACT OUR FLASH FLOOD WATCH. ATTM...NOT INCLINED TO DROP ANY
AREAS...BUT MODELS ARE BACKING OFF ON AVAILABLE MOISTURE ACROSS
SOUTHEAST UTAH BY MIDDAY WITH PRECIPITABLE WATER DROPPING TO
AROUND THREE QUARTERS OF AN INCH. WITH STORMS LIKELY TO FIRE ALONG
DEEPER MOISTURE GRADIENT...NOT COMFORTABLE DROPPING THE WATCH FOR
ANY AREAS AS SOME QUESTION ON HOW FAR THE DRYING WILL DRIVE.
OTHERWISE...AS THE STRONGER WAVE LIFTS NORTH AND EAST ACROSS
EASTERN UTAH...IT WILL AID IN ANOTHER ROUND OF CONVECTION AND
WITH A LITTLE BETTER SHEER IN PLACE...DEEPER LONGER LIVED CELLS
ANTICIPATED...AND THIS SHOULD RESULT IN LONGER PATHS AND SOME
POSSIBLE TRAINING OF HEAVIER RAINFALL...THUS INCREASING POTENTIAL
FOR FLASH FLOODING. THIS WILL BE MOST PRONOUNCED IN AREAS ADJACENT
TO STEEP TERRAIN AND SMALL CREEKS AND STREAMS...AND ALONG WITH
OLD BURN SCARS. NO PLANS ON EXPANDING THE WATCH NORTHWARD...ALTHOUGH
SOME HEAVY RAINFALL WILL BE POSSIBLE IN THIS AREA LATER TODAY. NO
MAJOR SWING IN TEMPS...WITH PERSISTENCE A GOOD START.
THE UPPER DISTURBANCE MOVES INTO SRN WY BY LATE EVENING. TWEAKED
POPS UPWARDS EARLY SAT EVENING WITH STILL SOME DYNAMIC FORCING AS
WELL AS CONVECTIVE OUTFLOW BOUNDARIES WORKING ON THE INSTABILITY AND
MOISTURE STILL PRESENT. THE 00Z GFS MAINTAINS A TRAILING AREA OF
WEAK 300 MB POTENTIAL VORTICITY ACROSS THE NORTH INTO SAT MORNING...
FOR SOME ISOLATED SHOWERS/STORMS OVER THE FLATTOPS AND NEARER THE
DIVIDE.
RIDGE FLATTER ON SATURDAY BEHIND THE SHORTWAVE TROUGH WITH FLOW MORE
WESTERLY. LITTLE CHANGE IN PRECIPITABLE WATER AND 700 MB SPECIFIC
HUMIDITY...SO EXPECT DAYTIME HEATING TO AGAIN TRIGGER SOME AFTERNOON
SHOWERS/STORMS THOUGH COVERAGE SHOULD BE LESS WITHOUT AN APPARENT
UPPER DISTURBANCE IN THE MIX...AT LEAST AT THE MOMENT. TEMPS TO
REMAIN NEAR SEASONAL NORMS.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 322 AM MDT FRI JUL 11 2014
THE UPPER HIGH RE-CENTERS TO OUR WEST OVER NV/UT SATURDAY NIGHT
AND SUNDAY AS THE FLOW PATTERN AMPLIFIES WITH A LARGE AND COOL
CANADIAN UPPER LOW DROPPING TO THE MANITOBA/ONTARIO BORDER. FLOW
ACROSS OUR FORECAST AREA BECOMES NORTHWEST SUNDAY WITH MODELS
HINTING AT SOME EROSION OF THE MOISTURE ACROSS NE UT AND NW CO BUT
STILL SUFFICIENT FOR ISOLATED TO SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS. BEST CHANCES FOR STORMS WILL BE OVER THE WEST
ELK/SAWATCH/SAN JUAN MTNS SUNDAY AFTERNOON.
HIGH PRESSURE WILL STRENGTHEN OVER THE WESTERN U.S. MONDAY AND
TUESDAY AS A DEEP AND COLD UPPER LEVEL LOW DROPS INTO THE GREAT
LAKES REGION. THIS WILL PUT WESTERN COLORADO AND EASTERN UTAH
BETWEEN SYSTEMS...WITH DIURNAL RECYCLING OF MOISTURE DRIVING
CONVECTION EACH AFTERNOON AND EVENING THROUGH THURSDAY. RIDGE DOES
FLATTEN A BIT AROUND MIDWEEK AS ANOTHER SYSTEM ROTATES AROUND THE
BACK SIDE OF THE GREAT LAKES LOW...BUT SOME QUESTION ON HOW FAR
WEST THIS FEATURE WILL PUSH. WILL BE SOMETHING TO WATCH.
OTHERWISE...TEMPERATURES LOOK TO CLIMB BACK ABOVE SEASONAL NORMS
IN MOST AREAS FOR MUCH OF THE WEEK UNDER THE INFLUENCE OF THE
WESTERN RIDGE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1133 AM MDT FRI JUL 11 2014
CONVECTION CONTINUES WITH MORE SHOWERS AND STORMS FIRING AT THIS
TIME. TAF SITES HAVE A 40 TO 50 PERCENT CHANCE OF SEEING VCTS/TS
FROM 18Z THROUGH 06Z WITH SOME HEAVY RAIN AND OUTFLOW WINDS BEING
OF MAIN CONCERN. HIGHER TERRAIN HAS THE BEST CHANCES FOR SHOWERS
AND STORMS WITH SOME CONVECTION DRIFTING INTO THE VALLEYS AFTER
00Z. VFR WILL CONTINUE FOR MUCH OF THE CWA WITH SOME SPOTTY
SHOWERS OR A STORM POSSIBLE OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...TGR
SHORT TERM...JDC/JAD
LONG TERM...JAD/JDC
AVIATION...TGR
Hazardous weather outlook, Jul 11, 3:49 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 AM MDT FRI JUL 11 2014
COZ001>014-017>023-UTZ022>025-027>029-121100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
449 AM MDT FRI JUL 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. GUSTY WINDS TO 40 MPH...HEAVY RAIN...SMALL
HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS.
WITH SLOW MOVING STORMS...THE POTENTIAL FOR FLASH FLOODING WILL BE
ELEVATED AND A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
THIS EVENING FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH AFTERNOON AND EVENING THROUGH NEXT THURSDAY. STORMS WILL
PRODUCE HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS AND SMALL
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF HEAVY
RAINFALL AND RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jul 11, 9:00 AM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MDT FRI JUL 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM HEAVY RAIN 4 S COLLBRAN 39.18N 107.96W
07/11/2014 E1.00 INCH MESA CO PUBLIC
JUST SHY OF 1 INCH OF RAIN.
&&
EVENT NUMBER GJT1401284
JMFlash Flood, Hinsdale
- When
- July 11, 11:35 AM MST to 3:00 PM MST
- Where
- Hinsdale County, Lake City to 3.58 mi ESE of Lake City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.030, -107.320
Heavy rainfall near Lake City with amounts of over and inch caused flash flooding which closed Highway 149 and deposited a large amount of debris onto the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 11 to 26, 20141 death · 21 injured · 1 event
- Lightning Strike in Colorado, July 11, 20141 death · 7 injured · 1 event
- Damaging Wind and Lightning Strike in Mississippi, July 11 to 12, 20141 death · $3,000 · 55 kt wind · 2 events
- Lightning Strike in Georgia, July 11, 20141 death · 1 event
- Flood in Alaska, July 11, 2014$311,000 · 1 event
- Flooding in Minnesota, July 11, 2014$75,000 · 2 events
- Flash Flood in Arizona, July 11, 2014$25,000 · 1 event
- Lightning Strike in Colorado, July 11, 20142 injured · $300 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 11, 2014$20,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 11, 20141.75 in hail · 6 events
- Heavy Rain in Florida, July 11 to 12, 20144 events
- Flash Flood and Damaging Winds in Nebraska, July 11 to 12, 201461 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545384.